Florida, 2023

Damaging Winds in Florida, July 10, 2023

July 10, 2023 · NWS JAX · 5 events in 2 counties and zones

Moist, unsettled SW steering flow and low-level convergence brought an early start to storms across the Suwannee River Valley. A short-wave trough impulse approached from the west in the afternoon over an unstable airmass, that further enhanced convective growth as storms approached the Atlantic coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Moist, unsettled SW steering flow and low-level convergence brought an early start to storms across the Suwannee River Valley. A short-wave trough impulse approached from the west in the afternoon over an unstable airmass, that further enhanced convective growth as storms approached the Atlantic coast. A strengthening low-level jet prevented the east coast sea breeze from moving far inland but did enhance downdraft strength in storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 10, 7:38 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 10, 7:38 AM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
838 AM EDT Mon Jul 10 2023

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 838 AM EDT Mon Jul 10 2023

Convection currently overspreading the FL Big Bend and southern
GA will move quickly eastward this morning, reaching the TAF sites
after 15Z and departing our southern TAF sites, SGJ and GNV, by
20Z. We have included TEMPO groups for wind gusts up to 35 knots
and IFR visibilities during heavier downpours at each TAF site,
which will occur around noon or during the early afternoon hours.
Surface wind gusts could be in excess of 35 knots may be possible
within heavier thunderstorms that move across our region, so
please check for TAF updates late this morning and through the
early afternoon hours. Outside of this fast moving convection,
southwesterly surface winds will increase and become sustained at
10-15 knots by 14Z, with frequent gusts around 20 knots developing
before 17Z as convection approaches from the west. Another round
of convection could develop along the FL/GA border towards 00Z,
and we included PROB30 groups for MVFR conditions towards or just
after sunset at SSI, with this second round of activity
potentially impacting the Duval County terminals through around
02Z. Confidence was too low for potential impacts at GNV and SGJ
to include PROB30 groups, although the next round of convection
may impact these southern TAF sites after 09Z Tuesday. VFR
conditions are otherwise expected late this evening and overnight
at the Duval County terminals and SSI, with south-southwesterly
surface winds diminishing to 5-10 knots at the regional terminals
by 05Z.

&&

.NEAR TERM...
Issued at 256 AM EDT Mon Jul 10 2023

Pre-frontal convection was pressing eastward across Apalachee Bay
with a few light echos across our western SE GA zones early this
morning. Surface based CAPE was over 1000 J/kg across the
Suwannee River Valley where strengthening low level SW flow was
keeping temps in the low 80s and juicy dew pts in the upper 70s.
Through the early morning hours, anticipate additional blossoming
of showers and isolated storms nosing inland from the GOMEX across
NE FL tracking steadily toward the Atlantic coast through midday.

Additional showers and storms will begin to develop across SE GA
late morning into the afternoon as a surface front across north GA
shifts farther south as the parent upper level trough deepens
across the region, coinciding under a 850 mb jet streak now 30-40
kts and effective shear near 30 kts. This dynamical support will
support strong wind gusts in deeper convection that forms,
provided enough low level instability develops in the wake of
morning convection, especially across NE FL.

Another band of pre-frontal convection could near the Altamaha
river basin the late afternoon/evening, where the strongest
dynamics will phase but low level instability may be lacking given
cloud cover and cooler temps.

The main hazards from deeper convection today will be gusty winds
and locally heavy rainfall. A band of fading convection is
expected to drift southward across SE GA through this evening,
then extend across NE FL through early Tuesday morning as the
upper level trough axis slides toward the Atlantic coast. A drier
WNW to NW mid/upper level flow across SE GA limits precip
potential after midnight tonight, but a continued westerly flow
across NE FL through Tuesday morning and the approach of another
short wave trough from the west will once again edge convection
inland from the GOMEX during the early morning hours across the
Suwannee River Valley.

High temps will trend much cooler today in the mid 80s for many
areas due to cloud cover and early onset of rainfall with some low
90s possible across our SE zones near the St. Johns River basin.
Breezy winds near 15 mph with gusts to 25 mph will be possible at
times before cloud cover limits insolation mainly across NE FL
zones midday into the afternoon. Low temps tonight will trend
cooler across SE GA due to drier air with lows near normal in the
low 70s while near to above normal lows in the mid 70s will
continue across much of NE FL where cloud cover remains.

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 256 AM EDT Mon Jul 10 2023

The frontal boundary will continue to press down into Florida
through midweek with the highest concentration of showers and
storms occurring over northeast Florida on Tuesday and becoming
more diminished by Wednesday as drier air pushes in over a
majority of the forecast area. Strong to severe storms are
anticipated on Tuesday with a potential for widespread heavy
rainfall with localized flooding as moist westerly flow ahead of
the frontal boundary brings in PWAT values reaching upwards of
2.25 to 2.4 inches. Convection will be more inhibited and less
widespread on Wednesday with scattered developments still possible
in the afternoon and evening hours occuring in conjunction with
the diurnal sea breeze and areas of convergence. Daily high
temperatures during this period will rise between Tuesday and
Wednesday as convective developments become less widespread by
midweek.

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 256 AM EDT Mon Jul 10 2023

Prevailing flow will resettle into a predominantly southwesterly-
westerly pattern by this weekend with the pattern of diurnal
convection developing in association with the afternoon sea breeze
mergers and areas of convergence. High temperatures will return to
well above average levels before the end of the week.

&&

.MARINE...
Issued at 256 AM EDT Mon Jul 10 2023

A surface front will slide southward across Georgia today while
high pressure extends across south Florida. Elevated WSW winds
early this morning were 15-20 kts across the outer waters and
initialized with as Small Craft Exercise Caution headline over the
outer waters. Waves of showers and storms will move across the
local waters through this evening as the pressure gradient relaxes
and winds become more SW 10-15 kts into the evening. The front
will linger across Georgia Tuesday, then high pressure will build
northward across the Florida peninsula Wednesday. High pressure
will extend across central Florida through the end of the week
with prevailing southwest winds over the local waters which will
become southeast each afternoon with the sea breeze.

Rip Currents: Low risk today and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  85  73  91  73 /  80  50  30  10
SSI  86  76  92  78 /  90  60  50  10
JAX  87  75  92  73 /  80  50  80  20
SGJ  88  76  90  74 /  70  40  80  20
GNV  87  75  87  73 /  80  40  90  20
OCF  89  75  86  74 /  80  50  90  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 10, 9:25 AM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1025 AM EDT Mon Jul 10 2023

FLZ020-023-122-GAZ162-163-250-350-364-101515-
Baker FL-Hamilton FL-Northern Columbia FL-Clinch GA-
Western Charlton GA-Echols GA-Northern Ware GA-Southern Ware GA-
1025 AM EDT Mon Jul 10 2023

...Strong thunderstorms will impact portions of northwestern Baker,
northeastern Columbia, northeastern Hamilton, eastern Echols, central
Ware, Clinch and west central Charlton Counties through 1115 AM
EDT...

At 1025 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mayday to Jasper to Wellborn. Movement was east
at 50 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Homerville, Fargo, Argyle, Du Pont, Needmore and Manor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3115 8243 3071 8237 3054 8234 3053 8261
      3055 8284 3101 8291
TIME...MOT...LOC 1425Z 247DEG 42KT 3085 8302 3051 8298 3021 8282

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NELSON
Special weather statement, Jul 10, 9:44 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1044 AM EDT Mon Jul 10 2023

FLZ023-030-031-122-136-222-236-GAZ364-101530-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Baker FL-
Union FL-Bradford FL-Northern Columbia FL-Western Charlton GA-
1044 AM EDT Mon Jul 10 2023

...Strong thunderstorms will impact portions of Bradford, central
Alachua, Baker, Union, northeastern Columbia and south central
Charlton Counties through 1130 AM EDT...

At 1044 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Needmore to Olustee to 6 miles east of Archer.
Movement was northeast at 25 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gainesville, Starke, Lake Butler, Keystone Heights, Raiford,
Worthington Spring, Taylor, Alachua, Macclenny and Glen St. Mary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3055 8269 3059 8251 3059 8244 3057 8222
      3066 8219 3066 8218 3043 8205 2966 8206
      2950 8246 3015 8255
TIME...MOT...LOC 1444Z 229DEG 23KT 3070 8265 3022 8243 2954 8240

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NELSON
Special weather statement, Jul 10, 10:01 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1101 AM EDT Mon Jul 10 2023

FLZ023-024-GAZ152-165-250-264-350-364-101545-
Baker FL-Inland Nassau FL-Northeastern Charlton GA-Inland Camden GA-
Western Charlton GA-Brantley GA-Northern Ware GA-Southern Ware GA-
1101 AM EDT Mon Jul 10 2023

...Strong thunderstorms will impact portions of northwestern Nassau,
northwestern Baker, western Camden, Brantley, southeastern Ware and
Charlton Counties through 1145 AM EDT...

At 1100 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Manor to Fargo to near Belmont.
Movement was east at 40 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hilliard, Folkston, Nahunta, Stephen Foster State Park, Homeland,
Hickox, Boggy Bay, Race Pond, Fort Mudge and Braganza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3056 8185 3051 8242 3073 8242 3116 8248
      3126 8182
TIME...MOT...LOC 1500Z 253DEG 35KT 3109 8245 3068 8256 3042 8277

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NELSON
Special weather statement, Jul 10, 10:13 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1113 AM EDT Mon Jul 10 2023

FLZ033-125-132-133-232-325-101600-
Eastern Clay FL-Coastal St. Johns FL-Western Clay FL-
South Central Duval FL-Coastal Duval FL-Inland St. Johns FL-
1113 AM EDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northern St. Johns,
northeastern Clay and southeastern Duval Counties through NOON EDT...

At 1113 AM EDT, Doppler radar was tracking a strong thunderstorm over
Green Cove Springs, moving east at 30 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orange Park, Green Cove Springs, Unf, Mandarin, Fruit Cove, Ponte
Vedra Beach, Jacksonville Beach, Atlantic Beach, Neptune Beach and
World Golf Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2993 8175 3008 8181 3052 8145 3052 8144
      3054 8144 3057 8141 3044 8137 3025 8135
      2999 8126
TIME...MOT...LOC 1513Z 258DEG 28KT 3002 8169

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NELSON
Special weather statement, Jul 10, 10:19 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1119 AM EDT Mon Jul 10 2023

FLZ023-024-031-033-124-125-132-136-137-225-232-237-325-425-GAZ165-
364-101600-
Western Clay FL-South Central Duval FL-Eastern Putnam FL-
Inland Nassau FL-Bradford FL-Eastern Clay FL-Eastern Alachua FL-
Baker FL-Western Duval FL-Western Putnam FL-Trout River FL-
Coastal Nassau FL-Coastal Duval FL-Inland St. Johns FL-
Inland Camden GA-Western Charlton GA-
1119 AM EDT Mon Jul 10 2023

...Strong thunderstorms will impact portions of Nassau, eastern
Bradford, east central Alachua, western St. Johns, eastern Baker,
northern Putnam, Clay, Duval, southern Camden and southeastern
Charlton Counties through NOON EDT...

At 1119 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Stephen Foster State Park
to 6 miles west of Bryceville to near Hawthorne. Movement was east at
35 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Palatka, Orange Park, Green Cove Springs, Starke,
Hilliard, Interlachen, Keystone Heights, Callahan and East Palatka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2960 8152 2956 8211 3034 8212 3056 8227
      3079 8171 3042 8158
TIME...MOT...LOC 1519Z 263DEG 32KT 3069 8227 3037 8204 2959 8203

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NELSON
Special weather statement, Jul 10, 10:36 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1136 AM EDT Mon Jul 10 2023

FLZ021-030-035-136-222-236-101615-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Union FL-
Suwannee FL-Gilchrist FL-
1136 AM EDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of Gilchrist,
northwestern Alachua, western Union, southern Columbia and southern
Suwannee Counties through 1215 PM EDT...

At 1136 AM EDT, Doppler radar was tracking a strong thunderstorm near
Mayo, moving east at 45 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bell, Ichetucknee Spring, Columbia, High Springs, Fort White,
Providence, Mcalpin, Luraville, Upland Pines and Lulu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3023 8316 3013 8245 2966 8252 2970 8294
      2976 8295 2980 8292 2981 8293 2983 8289
      2989 8288 2990 8290 2989 8292 2996 8293
      2996 8295 2999 8296 3001 8300 3008 8307
      3011 8312 3011 8316 3009 8319 3011 8320
TIME...MOT...LOC 1536Z 276DEG 40KT 3005 8310

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NELSON

The radar

The Jacksonville radar (KJAX), 32 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
July 10, 10:40 AM EST
Where
Nassau County, 1.5 mi SSW of Kings Ferry
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.750, -81.840

A tree was blown down near the Haddock Drive and Haddock Road intersection. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Duval

When
July 10, 10:50 AM EST
Where
Duval County, 2.48 mi WSW of (Jax)jacksnville Int
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
Broadcast Media
Coordinates
30.490, -81.720

A tree was blown down along Owenby Lane near the Jacksonville International Airport. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Duval

When
July 10, 11:00 AM EST
Where
Duval County, 2.16 mi SSW of Lake Forest
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
30.320, -81.640

The mesonet WeatherStem sensor at TIAA Bank Field in Jacksonville measured a wind gust of 62 mph. Note that this station has an elevated anemometer.

Thunderstorm Wind, Nassau

When
July 10, 11:25 AM EST
Where
Nassau County, 0.91 mi NE of Amelia City
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.590, -81.460

A tree was blown down at the intersection of Buccaneer Trail and 1st Coast Highway. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
July 10, 11:29 AM EST
Where
Duval County, 1.19 mi E of Cosmo
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
Broadcast Media
Coordinates
30.370, -81.500

A tree was blown down by thunderstorm winds. The cost of damage was unknown, but it was estimated to include the event in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106392, 1106397, 1106403, 1106402, 1106399.